Alert archive / Texas / Flash Flood Warnings in 2012

Flash Flood Warning 19, NWS Fort Worth, TX

May 11, 2012Grayson County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 11, 2012, 4:00 PM CDT for Grayson County, Texas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2012, 4:00 PM CDT (21:00 UTC)
Expired
May 11, 2012, 5:59 PM CDT
In force
119 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Grayson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 149 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

777 
WGUS54 KFWD 112100
FFWFWD
TXC181-120000-
/O.NEW.KFWD.FF.W.0019.120511T2100Z-120512T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT FRI MAY 11 2012

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRAYSON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 700 PM CDT

* AT 358 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS WITH HEAVY RAINFALL 2 MILES SOUTHWEST OF SHERMAN. THE
  STORM PRODUCING THE HEAVY RAINFALL WAS NEARLY STATIONARY. VERY
  HEAVY RAINS HAVE ALREADY OCCURRED ACROSS THE WARNED AREA...AND
  ADDITIONAL HEAVY RAINFALL WILL RESULT IN FLASH FLOODING THROUGH 700
  PM CDT. AT 4 PM...2 TO 3 INCHES OF RAIN HAD FALLEN ACROSS MUCH OF  
  THE COUNTY AND ANOTHER 1 TO 2 INCHES IS EXPECTED.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...EISENHOWER STATE PARK...POTTSBORO...KNOLLWOOD...DENISON
  AND BELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. TURN AROUND...DONT
DROWN. IT ONLY TAKES TWO FEET OF MOVING WATER TO CARRY AWAY MOST
VEHICLES...INCLUDING PICKUPS AND SPORT UTILITY VEHICLES. TAKE A
DIFFERENT ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL WATER
RECEDES. CHILDREN SHOULD NEVER PLAY AROUND HIGH WATER...DRAINAGE
DITCHES...STORM DRAINS...OR FLOODED STREAMS.

&&

LAT...LON 3389 9658 3384 9662 3382 9652 3378 9650
      3379 9643 3372 9637 3340 9639 3340 9679
      3388 9681 3386 9677 3383 9676 3384 9671
      3391 9668 3392 9665

$$
2 follow-up statements
699 
WGUS74 KFWD 112159
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
459 PM CDT FRI MAY 11 2012

TXC181-120000-
/O.CON.KFWD.FF.W.0019.000000T0000Z-120512T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAYSON TX-
459 PM CDT FRI MAY 11 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
GRAYSON COUNTY...

AT 458 PM CDT...RUNOFF FROM RECENT HEAVY RAINFALL IN THE COUNTY 
CONTINUES TO PRODUCE FLASH FLOODING. THE THREAT FOR ADDITIONAL 
WIDESPREAD HEAVY RAINS HAS DIMINISHED...BUT IT WILL TAKE A FEW HOURS 
FOR RUNOFF TO SUBSIDE. CONTINUE TO EXERCISE CAUTION AND DO NOT DRIVE 
INTO WATER OVER THE ROAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. TURN AROUND...DONT
DROWN. IT ONLY TAKES TWO FEET OF MOVING WATER TO CARRY AWAY MOST
VEHICLES...INCLUDING PICKUPS AND SPORT UTILITY VEHICLES. TAKE A
DIFFERENT ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL WATER
RECEDES. CHILDREN SHOULD NEVER PLAY AROUND HIGH WATER...DRAINAGE
DITCHES...STORM DRAINS...OR FLOODED STREAMS.

&&

LAT...LON 3389 9658 3384 9662 3382 9652 3378 9650
      3379 9643 3372 9637 3340 9639 3340 9679
      3388 9681 3386 9677 3383 9676 3384 9671
      3391 9668 3392 9665

$$
545 
WGUS74 KFWD 112259
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
559 PM CDT FRI MAY 11 2012

TXC181-112308-
/O.CAN.KFWD.FF.W.0019.000000T0000Z-120512T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAYSON TX-
559 PM CDT FRI MAY 11 2012

...THE FLASH FLOOD WARNING FOR GRAYSON COUNTY IS CANCELLED...

THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...THEREFORE THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED. IT MAY STILL TAKE MORE TIME 
FOR SOME LOW-WATER CROSSINGS AND OTHER FLOOD PRONE AREAS TO DRAIN.

LAT...LON 3389 9658 3384 9662 3382 9652 3378 9650
      3379 9643 3372 9637 3340 9639 3340 9679
      3388 9681 3386 9677 3383 9676 3384 9671
      3391 9668 3392 9665

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 11, 3:15 PM CDT, 45 minutes earlier.

Area forecast discussion, May 11, 3:15 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
315 PM CDT FRI MAY 11 2012

.DISCUSSION...
OCCLUDED UPPER LOW CONTINUES TO SPIN SLOWLY NORTH-NORTHEAST
BETWEEN GRAHAM AND WICHITA FALLS. BANDS OF SHOWERS AND
THUNDERSTORMS...SOME CONTAINING HEAVY RAINFALL HAVE DEVELOPED
WITHIN POCKETS OF HIGHER INSTABILITY THIS AFTERNOON BOTH ALONG
AND EITHER SIDE OF I-35...AND NEAR THE VICINITY OF THE UPPER LOW
CIRCULATION NORTHWEST OF A BRECKENRIDGE TO GAINESVILLE LINE. THE
UPPER LOW IS EXPECTED TO DRIFT SLOWLY ACROSS SOUTHERN OKLAHOMA
OVERNIGHT...THEN TOWARDS THE OZARKS ON SATURDAY WITH IT BEING
RELATIVELY CUT OFF FROM STRONGER STEERING FLOW ALOFT TO THE NORTH.

THERE IS A SLIGHT RISK FOR MARGINALLY SEVERE STORMS ACROSS
SOUTHERN AND EASTERN COUNTIES THROUGH SUNSET...AS THESE AREAS WILL
SEE INSTABILITY AROUND OR ABOVE 1000 J/KG WITH SOUTHWESTERLY BULK
SHEAR BETWEEN 30-40 KTS. MARGINALLY SEVERE HAIL...DOWNBURST
WINDS...AND LOCALIZED VERY HEAVY RAINFALL WOULD BE THE MAIN
THREATS. DUE TO UNCERTAINTY ON WHERE EVENTUAL BANDS WILL SET UP
THROUGH THIS EVENING...WILL NOT ISSUE ANY FLASH FLOOD WATCH AT
THIS TIME.

ONCE NIGHTFALL ARRIVES...BOTH STRENGTH AND COVERAGE OF CONVECTION
WILL DECREASE GRADUALLY AS INSTABILITY FADES WITH RELATIVELY WEAK
LAPSE RATES ALOFT. WILL MAINTAIN HIGHER CHANCES OF SHOWERS
THROUGH EARLY SATURDAY ACROSS NORTHERN AND EASTERN COUNTIES...WITH
LESSER CHANCES AS YOU HEAD SOUTHWEST TOWARD THE COLORADO AND
BRAZOS RIVER VALLEYS. ISOLATED EMBEDDED THUNDER CANNOT BE RULED
OUT LATER TONIGHT INTO EARLY SATURDAY. RAIN CHANCES SHOULD SLOWLY
END FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA LATER SATURDAY
INTO SATURDAY EVENING...BUT WILL LINGER HIGHEST CHANCES ACROSS THE
RED RIVER AND FAR EASTERN COUNTIES DUE TO PROXIMITY OF SLOW-
EXITING UPPER LOW.

A BRIEF PERIOD OF ZONAL FLOW OR WEAK SHORTWAVE RIDGING IS EXPECTED
SATURDAY NIGHT INTO SUNDAY AS STATIONARY FRONT CURRENTLY JUST
SOUTH OF THE RED RIVER FINALLY MOVES SOUTHWARD WITH SUPPORT OF
NORTHWEST FLOW ALOFT. ANOTHER MORE SUBTLE SHORTWAVE DISTURBANCE
ROTATES SOUTH THROUGH THE FOUR CORNERS SUNDAY NIGHT AND MONDAY
MORNING...DROPS SOUTHEAST ACROSS THE AREA LATE MONDAY INTO
TUESDAY. MODELS ARE REALLY STRUGGLING WITH RAIN CHANCES WITH NO
SURFACE FOCUS ACROSS THE AREA. HAVE LEFT SLIGHT CHANCE POPS FOR
NOW WITH DEEPEST MOISTURE EXPECTED OVER WEST AND SOUTH TEXAS AND
ONLY MARGINAL INSTABILITY PRESENT. THIS SYSTEM MOVES SOUTHEAST
ACROSS THE GULF OF MEXICO AND AWAY FROM NORTH TEXAS MID TO LATE
WEEK WITH DRY NORTH FLOW ALOFT WEDNESDAY...THEN AN UPPER RIDGE
SLIDING OVERHEAD IN ITS PLACE FOR THE LATTER HALF OF THE WEEK INTO
NEXT WEEKEND.

MODEST CAA COMBINED WITH CONSIDERABLE CLOUDINESS THROUGH EARLY
NEXT WEEK SHOULD HOLD HIGH TEMPERATURES DOWN INTO THE 70S AND
LOWER 80S. SOUTH FLOW WITH INCREASING HEIGHTS AND MORE SUNSHINE
THE LATTER HALF OF THE WEEK WILL RESULT IN A WARM UP WELL INTO
THE 80S AND EVEN NEAR 90 ACROSS THE FAR WESTERN COUNTIES.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  61  74  60  79  61 /  40  20  10  10  10
WACO, TX              59  76  59  79  60 /  20  20  10  10  10
PARIS, TX             60  73  57  77  59 /  70  50  10  10  10
DENTON, TX            58  73  58  79  58 /  40  30  10  10  10
MCKINNEY, TX          60  73  58  78  59 /  50  30  10  10  10
DALLAS, TX            63  74  60  79  61 /  40  20  10  10  10
TERRELL, TX           61  73  59  78  59 /  50  30  10  10  10
CORSICANA, TX         62  75  60  77  60 /  50  30  10  10  10
TEMPLE, TX            60  76  59  78  60 /  20  10  10  10  10
MINERAL WELLS, TX     57  73  57  78  58 /  30  20  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 11, 3:54 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
354 PM CDT FRI MAY 11 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
354 PM CDT FRI MAY 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE THROUGH THIS
EVENING. THE MOST LIKELY AREA FOR A STRONG TO SEVERE THUNDERSTORM
WILL BE ALONG AND EAST OF A LINE FROM GAINESVILLE TO FORT WORTH TO
TEMPLE. MARGINALLY SEVERE HAIL AND DAMAGING WINDS WILL BE POSSIBLE...
AND LOCALLY HEAVY RAINS COULD CREATE LOCALIZED FLOODING PROBLEMS.

AN ISOLATED SEVERE THUNDERSTORM WILL ALSO BE POSSIBLE LATE THIS
AFTERNOON AND EARLY THIS EVENING TO THE NORTHWEST OF FORT WORTH.
THIS AREA INCLUDES YOUNG...JACK...MONTAGUE...AND WISE COUNTIES.
MARGINALLY SEVERE HAIL WILL BE POSSIBLE IN THESE AREAS BEFORE THE
STORMS IN THIS AREA DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A CHANCE FOR THUNDERSTORMS CONTINUES ACROSS NORTH TEXAS ON
SATURDAY...HOWEVER THE BEST CHANCE FOR STORMS WILL REMAIN ALONG
AND EAST OF THE INTERSTATE 35 CORRIDOR THROUGH SATURDAY EVENING.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
MONDAY THROUGH TUESDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED IN AREAS ALONG AND
EAST OF A LINE FROM GAINESVILLE TO FORT WORTH TO TEMPLE THIS
EVENING AND ALSO IN AREAS NORTHWEST OF FORT WORTH EARLY THIS
EVENING.

In the hours before

Special weather statement, May 11, 1:40 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
140 PM CDT FRI MAY 11 2012

TXZ100-115-111915-
STEPHENS TX-YOUNG TX-
140 PM CDT FRI MAY 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL STEPHENS COUNTY
  SOUTHWESTERN YOUNG COUNTY

AT 140 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTH OF BRECKENRIDGE...MOVING EAST AT
10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CRYSTAL FALLS.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3297 9900 3297 9896 3304 9896 3307 9895
      3301 9860 3276 9869 3291 9902
TIME...MOT...LOC 1840Z 291DEG 7KT 3296 9888
Special weather statement, May 11, 2:22 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
222 PM CDT FRI MAY 11 2012

TXZ101-111945-
JACK TX-
222 PM CDT FRI MAY 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL JACK COUNTY

AT 222 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES NORTH OF JACKSBORO...MOVING NORTHEAST AT
5 MPH.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3330 9813 3333 9835 3347 9833 3347 9809
      3347 9808
TIME...MOT...LOC 1922Z 216DEG 4KT 3341 9823
Special weather statement, May 11, 2:34 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
234 PM CDT FRI MAY 11 2012

TXZ100-112000-
YOUNG TX-
234 PM CDT FRI MAY 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN YOUNG COUNTY

AT 234 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTH OF GRAHAM...MOVING NORTHEAST AT 5
MPH.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3341 9860 3340 9846 3336 9842 3322 9842
      3312 9860 3326 9875
TIME...MOT...LOC 1934Z 228DEG 3KT 3325 9859
Special weather statement, May 11, 3:35 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
335 PM CDT FRI MAY 11 2012

TXZ100-101-112100-
JACK TX-YOUNG TX-
335 PM CDT FRI MAY 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN JACK COUNTY
  EASTERN YOUNG COUNTY

AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTH OF
JACKSBORO TO 8 MILES NORTHEAST OF GRAHAM...MOVING NORTH AT 15 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE BRYSON...GRAHAM AND
JACKSBORO.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.

LAT...LON 3341 9853 3340 9843 3347 9843 3348 9842
      3347 9798 3343 9797 3343 9792 3336 9792
      3308 9830 3300 9850 3299 9870
TIME...MOT...LOC 2035Z 196DEG 11KT 3342 9809 3317 9846

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:04 PM CDTAreal Flood AdvisoryFWDLampasas116 min
May 10, 9:14 PM CDTSpecial Weather StatementFWDWilliamson31 min
May 10, 10:17 PM CDTSpecial Weather StatementFWDMilam28 min
May 11, 1:40 PM CDTSpecial Weather StatementFWDStephens35 min
May 11, 2:13 PM CDTAreal Flood AdvisoryFWDCollin, Grayson3 hr
May 11, 2:22 PM CDTSpecial Weather StatementFWDJack23 min
May 11, 2:34 PM CDTSpecial Weather StatementFWDYoung26 min
May 11, 3:35 PM CDTSpecial Weather StatementFWDJack25 min
May 11, 4:16 PM CDTSpecial Weather StatementFWDJack29 min
May 11, 4:21 PM CDTSevere Thunderstorm WarningFWDJack25 min
May 11, 4:34 PM CDTAreal Flood AdvisoryFWDNavarro2 hr
May 11, 5:05 PM CDTAreal Flood AdvisoryFWDDelta, Fannin, Hopkins, Hunt, Kaufman, Lamar and 2 more3 hr
May 11, 5:19 PM CDTSpecial Weather StatementFWDKaufman26 min
May 11, 5:25 PM CDTSpecial Weather StatementFWDDelta35 min
May 11, 5:56 PM CDTFlash Flood WarningFWDDelta, Hopkins, Hunt2 hr
May 11, 6:13 PM CDTSpecial Weather StatementFWDParker32 min
May 11, 6:18 PM CDTSevere Thunderstorm WarningFWDTarrant57 min

Nearby

Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.